[MOL] Experts Digestive Health NSAIDs & Liver Abnormalities [00965] Medicine On Line


[Date Prev][Date Next][Thread Prev][Thread Next][Date Index][Thread Index]

[MOL] Experts Digestive Health NSAIDs & Liver Abnormalities



 

 http://www.allhealth.com/healthexperts/digestive/qa/0,4801,6688_173627,00.html
 
NSAIDs & Liver Abnormalities
by Ronen Arai, MD
Q.Can aspirin and Excedrin cause liver tests to appear high?

E.S.

A. Nonsteroidal anti-inflammatory drugs (NSAIDs) include such familiar drugs as aspirin, ibuprofen and naproxen. Many people regularly take these medications for pain relief. Aspirin is also commonly used to treat and prevent heart disease.

However, these drugs can cause gastrointestinal side effects such as stomach ulcers and intestinal bleeding. NSAIDs have also been demonstrated to cause abnormal readings in liver tests. While studies have found varying rates of liver test abnormalities with these drugs (affecting anywhere from 1 to 15 percent of patients), most of these people do not have any symptoms of liver damage or liver disease. In fact, the incidence of significant liver problems associated with NSAID use is very low.

The most common over-the-counter pain medication known to cause significant liver damage is not an NSAID. Acetaminophen (Tylenol) can lead to severe liver failure if a patient takes very high doses (greater than about 10g per day). Such damage often results in coma and death within 72 hours. The threshold for this damage is much lower for patients who drink alcohol (sometimes occurring with 4-5g of acetaminophen per day). Acetaminophen does not cause liver test abnormalities if consumed in small quantities in the recommended daily range.

Created on February 21, 2000

Experts Digestive Health NSAIDs & Liver Abnormalities.url